Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 148, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 15, 2020, 2:33 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 2:33 AM CDT (07:33 UTC)
- Expired
- Jul 15, 2020, 3:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7306 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 26.6
The text
As transmitted.
785
WUUS53 KTOP 150733
SVRTOP
KSC041-127-150830-
/O.NEW.KTOP.SV.W.0148.200715T0733Z-200715T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
233 AM CDT Wed Jul 15 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Dickinson County in central Kansas...
Morris County in east central Kansas...
* Until 330 AM CDT.
* At 233 AM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Gypsum to 3 miles southeast of
Durham to 6 miles southwest of Marion, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Herington, Council Grove, White City, Hope, Woodbine, Wilsey,
Parkerville, Carlton, Dunlap, Latimer, Council Grove Lake and
Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9686 3887 9674 3870 9645 3856 9635
3852 9635 3852 9693 3861 9693 3861 9737
3865 9737
TIME...MOT...LOC 0733Z 246DEG 44KT 3857 9740 3845 9720 3827 9708
HAIL...0.75IN
WIND...70MPH
$$
Baerg4 follow-up statements
767
WWUS53 KTOP 150747
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
247 AM CDT Wed Jul 15 2020
KSC041-127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Dickinson-Morris-
247 AM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN DICKINSON AND MORRIS COUNTIES...
At 247 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Hope to near Lincolnville to 7
miles east of Florence, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Herington, Council Grove, White City, Hope, Woodbine, Wilsey,
Parkerville, Carlton, Dunlap, Latimer, Council Grove Lake and
Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9686 3887 9674 3870 9645 3856 9635
3852 9635 3852 9693 3861 9693 3861 9737
3865 9737
TIME...MOT...LOC 0747Z 245DEG 50KT 3865 9717 3853 9697 3821 9680
HAIL...<.75IN
WIND...60MPH
$$
Baerg422
WWUS53 KTOP 150807
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
307 AM CDT Wed Jul 15 2020
KSC041-150816-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Dickinson-
307 AM CDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DICKINSON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Kansas.
LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
3868 9693 3881 9663
TIME...MOT...LOC 0806Z 254DEG 30KT 3852 9698 3840 9683 3811 9685
$$
KSC127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
307 AM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MORRIS COUNTY...
At 306 AM CDT, severe thunderstorms were located along a line
extending from near Lincolnville to 10 miles east of Marion to near
Burns, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Herington, Council Grove, Wilsey, Parkerville, Dunlap, Council Grove
Lake and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
3868 9693 3881 9663
TIME...MOT...LOC 0806Z 254DEG 30KT 3852 9698 3840 9683 3811 9685
HAIL...<.75IN
WIND...60MPH
$$
Baerg289
WWUS53 KTOP 150815
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
315 AM CDT Wed Jul 15 2020
KSC127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
315 AM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN MORRIS COUNTY...
At 315 AM CDT, severe thunderstorms were located along a line
extending from Burdick to 9 miles west of Strong City to 9 miles
northeast of Burns, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Herington, Council Grove, Wilsey, Dunlap, Burdick and Council Grove
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
3868 9693
TIME...MOT...LOC 0815Z 246DEG 44KT 3856 9686 3844 9671 3815 9673
HAIL...<.75IN
WIND...60MPH
$$
Baerg679
WWUS53 KTOP 150821
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
321 AM CDT Wed Jul 15 2020
KSC127-150831-
/O.EXP.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
321 AM CDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORRIS COUNTY WILL
EXPIRE AT 330 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Kansas.
LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
3868 9693
TIME...MOT...LOC 0821Z 246DEG 44KT 3858 9680 3846 9665 3817 9667
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:33 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 15, 2:33 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Topeka KS 233 AM CDT Wed Jul 15 2020 .SHORT TERM...(Today and tonight) Issued at 229 AM CDT Wed Jul 15 2020 At the time of this update (07Z), a large area of shower and thunderstorm activity was located in central Kansas and progressing toward the northeastern portion of the state. The cluster of precipitation had developed into an MCV with broad-scale cyclonic rotation noted on the radar loop. Surface analysis shows a boundary draped across the area from far northeast KS southward into south- central KS. Over the next several hours, the system will move along the boundary and interact with a moist and unstable airmass over the CWA. Mesoscale analysis at 07Z showed MLCAPE values as high as 3500 J/kg over central KS, decreasing northward. Shear is not as impressive with effective bulk shear values around 25 to 30 kts. Pwats were up to 2.0 inches, which is near record levels climatologically. Based on this analysis, damaging wind gusts (up to 70 mph) and locally heavy rainfall leading to flooding will be the main concerns with this system through the night and early morning hours. Given the high pwats and slow movement of the system, many locations could receive one to two inches of rain, with locally higher amounts likely. The system should exit the area to the east/northeast by midday with the RAP and HRRR both showing northerly winds area-wide by that time. Cloud cover is expected to linger much of the day, holding temperatures down compared to recent days. Highs should range from near 80 degrees close to the NE border, to the mid 80s in east- central KS. Dewpoints, however, will continue to be oppressive in the low 70s. .LONG TERM...(Thursday through Tuesday) Issued at 229 AM CDT Wed Jul 15 2020 The general upper level pattern through the long-term period looks fairly zonal with a ridge suppressed over the southern US and low amplitude waves traversing the northern US/southern Canada periodically. Some models are showing a shortwave moving across southern KS on Thursday. I went ahead and lowered highs a bit to account for additional cloud cover should these models verify with precip to our south. Weak waves in this kind of flow can be difficult to forecast at this range but there appears to be another signal, at least from the NAM, for a complex of storms late Friday into early Saturday. Other models show a very subtle wave with an 850mb jet kicking in Friday night. Will have to monitor trends for the potential of another MCS impacting the area Friday night, however, confidence is not currently high enough to include categorical POPs. As of right now, the weekend is looking dry and very hot. Forecast highs will approach 100 degrees with heat index values as high as 110 at times. If this forecast holds (pending any possible impact from precip chances Saturday morning), an Excessive Heat Watch might need to be considered. Our next surface boundary looks to approach the area from the north through the weekend and possibly sag into northern KS by early next week. That might become our next best chance for another round of wet weather. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1142 PM CDT Tue Jul 14 2020 Based on current trends and latest short-term guidance, have narrowed the timing of storms into the most likely windows for all sites with confidence slightly higher at MHK. Reductions in cigs/vis accompany storms with rain clearing the area in the mid to late morning. MVFR cigs look to linger into at least part of the afternoon. Some models show VFR conditions returning earlier in the day, but will keep the greatest confidence at 21Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...Picha
Hazardous weather outlook, Jul 14, 4:03 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 403 PM CDT Tue Jul 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 403 PM CDT Tue Jul 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are expected to develop tonight and could produce severe wind gusts, large hail and locally heavy rainfall. The most likely window for severe weather is from 10 pm tonight to 6 am Wednesday. Areas along and north of a line from Council grove to Lawrence have the better chances of seeing thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several days of excessive heat are possible from Friday through Monday. Be sure to check on the vulnerable to make sure they can cool off and plan on moving outdoor activities to the cooler partsof the day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:28 AM CDT | Special Weather Statement | TOP | Clay, Ottawa, Riley | 47 min |
| Jul 15, 4:49 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic, Washington | 3 hr |
| Jul 15, 5:27 AM CDT | Special Weather Statement | TOP | Brown | 33 min |
| Jul 15, 9:46 AM CDT | Special Weather Statement | TOP | Douglas | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.